Opioid Poisoning in Children: A Report of 90 Cases

Fariba Farnaghi--- ,
Zahra Pournasir--- ,
Seddighetahere Tehranchi---

Abstract


189

Introduction: The opioid overdose epidemic is a worrying and considerable public health problem in many countries. A few studies have been done in children about opioid poisoning. The aim of this study was to explain the clinical symptoms and laboratory findings of opioid poisoning and the associated complications among children.

Material and Methods: This prospective cross-sectional study was conducted on 100 children under 14 years of age who were poisoned with opium, tramadol, buprenorphine, methadone, and diphenoxylate and admitted to Loghman-Hakim Hospital, a major center for poisoning treatment in Tehran, Iran, from April 2011 to April 2012. The exclusion criteria were a history of musculoskeletal diseases, concurrent ingestion of other drugs, intramuscular injection, and a history of trauma. The clinical presentation and renal and electrolytes complications were recorded.

Results: Finally, 90 out of 100 admitted children were eligible to be included in the study, 64 boys and 26 girls (median age: 40.3 ± 32 months, range: 1 month to 11 years old). The minimum duration of admission was 1 day and the maximum was 29 days with a mean of 2 days. The major opioid substance was methadone. The most common symptom was decreased consciousness followed by bradypnea. The incidence of opioid- induced rhabdomyolysis was 2.2% but none of the them were complicated with acute renal failure or electrolyte disturbance.

Conclusions: Concerning this study, we recommend attention to muscle enzymes elevation and preventive spadework for its complications in children poisoned with opoiods.

Keywords: Opium; Poisoning; Rhabdomyolysis; Acute Kidney Injury; child.  


Full Text:

PDF

37

References


Chlidren and Poisioning [database on the Internet]. World Health Organization.

W.H.O. Children and Poisoning. Department of violence and injury prevention and disability.Geneva 27.

Friedrichsdorf SJ, Nugent AP, Strobl AQ. Codeine-associated pediatric deaths despite using recommended dosing guidelines: three case reports. J Opioid Manag. 2013 Mar-Apr;9(2):151-5.

CDC grand rounds: prescription drug overdoses - a U.S. epidemic. MMWR Morb Mortal Wkly Rep. 2012 Jan 13;61(1):10-3.

Warner M, Chen LH, Makuc DM. Increase in fatal poisonings involving opioid analgesics in the United States, 1999-2006. NCHS Data Brief. 2009 Sep(22):1-8.

Vital signs: overdoses of prescription opioid pain relievers---United States, 1999--2008. MMWR Morb Mortal Wkly Rep. 2011 Nov 4;60(43):1487-92.

Mack KA. Drug-induced deaths - United States, 1999-2010. MMWR Surveill Summ. 2013 Nov 22;62 Suppl 3:161-3.

Burghardt LC, Ayers JW, Brownstein JS, Bronstein AC, Ewald MB, Bourgeois FT. Adult prescription drug use and pediatric medication exposures and poisonings. Pediatrics. 2013 Jul;132(1):18-27.

Okic M, Cnossen L, Crifasi JA, Long C, Mitchell EK. Opioid overdose mortality in Kansas, 2001-2011: toxicologic evaluation of intent. J Anal Toxicol. 2013 Nov-Dec;37(9):629-35.

Wunsch MJ, Nuzzo PA, Behonick G, Massello W, Walsh SL. Methadone-related overdose deaths in rural Virginia: 1997 to 2003. J Addict Med. 2013 Jul-Aug;7(4):223-9.

Bilis AG KS, Giamarellou H, Daikos GK. Acute renal failure after a meal of quail. LANCET. 1971;2:702.

FleischerR. Veber eine neve form von haemogllobinuria beim menschen. Berl Klin Wochenschr 1881;18:691-4.

Luck RP, Verbin S. Rhabdomyolysis: a review of clinical presentation, etiology, diagnosis, and management. Pediatr Emerg Care. 2008 Apr;24(4):262-8.

Mousavi SR TF, Tallaei H, Zare GA, Sadeghi M, Rajaeep, et al. Clinical and laboratory evalution of rhabdomyolysis in 165 patients with sever acute.

Talaie H, Emam-Hadi M, Panahandeh R, Hassanian-Moghaddam H, Abdollahi M. On the mechanisms underlying poisoning-induced rhabdomyolysis and acute renal failure. Toxicol Mech Methods. 2008 Jan;18(7):585-8.

Oshima Y. Characteristics of Drug-Associated Rhabdomyolysis:

Analysis of 8,610 Cases Reported to the U.S. Food

and Drug Administration. Intern Med. 2011;50:845-53.

Star K IN, Almandil NB, Wilton L, Curran S, Edwards IR, Wong IC. Rhabdomyolysis reported for children and adolescents treated with antipsychotic medicines: a case series analysis. J Child Adolesc Psychopharmacol. 2012 Dec;22(6):440-51.

Golcuk Y OM, Golcuk B, Gunay E. Caffeine-induced rhabdomyolysis. Am J Emerg Med. 2014;32(1):100.

Özkan G UŞ, Gazioğlu S, Cansız M, Kaynar K, Arı D. Rhabdomyolysis and severe muscle weakness secondary to colistin therapy. Ren Fail. 2012;34(7):926-9.

Black C, Jick H. Etiology and frequency of rhabdomyolysis. Pharmacotherapy. 2002 Dec;22(12):1524-6.

Deighan CJ, Wong KM, McLaughlin KJ, Harden P. Rhabdomyolysis and acute renal failure resulting from alcohol and drug abuse. QJM. 2000 Jan;93(1):29-33.

Melli G, Chaudhry V, Cornblath DR. Rhabdomyolysis: an evaluation of 475 hospitalized patients. Medicine (Baltimore). 2005 Nov;84(6):377-85.

Talaie H, Pajouhmand A, Abdollahi M, Panahandeh R, Emami H, Hajinasrolah S, et al. Rhabdomyolysis among acute human poisoning cases. Human & experimental toxicology. 2007;26(7):557-61.

Jankovic SR, Stosic JJ, Vucinic S, Vukcevic NP, Ercegovic GV. Causes of rhabdomyolysis in acute poisonings. Vojnosanit Pregl. 2013;70(11):1039-45.

Mannix R, Tan ML, Wright R, Baskin M. Acute pediatric rhabdomyolysis: causes and rates of renal failure. Pediatrics. 2006 Nov;118(5):2119-25.

Bruso JR HM, Rogers IR, Lee L, Towle G, Hew-Butler T. Rhabdomyolysis and hyponatremia: a cluster of five cases at the 161-km 2009 Western States Endurance Run. Wilderness Environ Med. 2010;21(4):303-8.

Abadie D, Durrieu G, Roussin A, Montastruc JL. ["Serious" adverse drug reactions with tramadol: a 2010-2011 pharmacovigilance survey in France]. Therapie. 2013 Mar-Apr;68(2):77-84.

Lota AS, Dubrey SW, Wills P. Profound hyponatraemia following a tramadol overdose. QJM. 2012 Apr;105(4):397-8.

Sarret D, Le Berre JP, Zemraoui N. Tramadol-induced hyponatremia. Am J Kidney Dis. 2008 Nov;52(5):1026; author reply 7.

Thanavaro KL, Thanavaro JL. Methadone-induced torsades de pointes: a twist of fate. Heart Lung. 2011 Sep-Oct;40(5):448-53.

Boussemart T, Caron-Bataille S, Tarral E. Morphine and hyperkalaemia in a boy with sickle cell crisis. Pediatr Nephrol. 2011 Jul;26(7):1175-6.

Yarkan Uysal H, Bilimgut B, Dikmen B, Inan N, Ulger G, Eruyar S. Epileptic seizure following IV tramadol in a patient with mental retardation and cerebellar ataxia. Pain Med. 2011 May;12(5):833-6.




DOI: http://dx.doi.org/10.22037/j%20ped%20nephrology.v3i2.8408

Refbacks

  • There are currently no refbacks.


 ISSN: 2345-3176

 

                                                                     

Creative Commons License
The "Journal of Pediatric Nephrology" is licensed under a Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License.